Daily Consumption of 'Cancer Preventative' Leads to Cyanide Poisoning

The 67-year-old male had come in for a routine cystoscopy which required general anesthesia
The 67-year-old male had come in for a routine cystoscopy which required general anesthesia

An elderly man developed cyanide poisoning from taking daily doses of apricot kernel extract for five years, according to a case report published in BMJ Case Reports.

The 67-year-old male had come in for a routine cystoscopy which required general anesthesia. Apart from a history of prostate cancer which was in remission, the patient was considered to be in good health and reported high levels of exercise capacity (cycling >70km weekly). 

"Initial pulse oximetry in room air revealed saturations of 89%. As the patient was asymptomatic with no headache or dizziness, with a heart rate of 80/min, blood pressure of 130/70 mmHg and respiratory rate of 16 breaths/min, the cystoscopy procedure took place," the authors wrote.

During the procedure, it was observed that oxygen levels measured by pulse oximetry rose slowly to 94% even though there was continuous flow of 100% oxygen therapy pre- and post-anesthesia. An arterial blood gas indicated normal levels of arterial oxygen partial pressures and carboxyhemoglobin, methemoglobin, anion gap, and lactate.

After recovery, clinicians further investigated the low pulse oximetry oxygen saturation readings. Extensive testing confirmed the presence of cyanide in venous blood through a thiocyanate assay. The patient's thiocyanate levels were high at 521µmol/L (reference: 20–80µmol/L) and whole-blood cyanide levels were also high at 1.6mg/L (reference: <0.025mg/L). 

The patient admitted to taking 2 teaspoons of self-prepared apricot kernel extract along with 3 tablets of Novodalin, an herbal fruit kernel supplement, every day for the past 5 years. Analysis of both products revealed that the patient had been consuming close to 17.32mg of oral cyanide daily—enough to raise blood cyanide levels to ~25 times higher than acceptable levels.

Related Articles

Upon discontinuing the apricot kernel extract, the patient's peripheral capillary oxygen saturation normalized within three days; pulse oximetry was 97% on room air and venous thiocyanate level was <80µmoL/L. The patient remained asymptomatic post-surgery, however he continued to self-administer apricot kernel extract despite being alerted to its adverse effects.

While scientifically unproven, apricot kernel extract, which contains high levels of cyanide, is a popular supplement marketed as a cancer preventative. Acute, life-threatening cyanide poisoning related to apricot kernel extract ingestion has been previously described in the literature, however few cases have reported on asymptomatic patients with chronic low level toxicity. "This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences and how these chronic toxicities may present to physicians in atypical ways," concluded the authors.

For more information visit BMJ.com.